Drug and Alcohol
Detox Center
113 E. 60 St.
New York NY 10022
Ask a question info@ascendantny.com
Admissions (917)779-8448
Back to all blog posts

Losing a loved one to drugs is a devastating experience. A large percentage of overdoses and deaths are attributed to prescription medication abuse. From anxiety and depression to insomnia and premenstrual disorder, Xanax can be used to treat many conditions. Xanax is one of the most commonly prescribed benzodiazepine medications, which makes it widely accessible and regularly abused.

Because of how often it is prescribed, misuse is fairly common. For many people, their addiction began after taking a larger dose than recommended here and there. Before long, your body can develop a tolerance, needing more drugs to get the same effects. When someone has a high tolerance to Xanax, whether from recreational use or taking different doses than your doctor prescribed, the chances of overdosing increase tremendously. 

When a tolerance builds up, each use becomes more dangerous. If you take Xanax regularly, it’s important to know what signs to look for so you or someone you care for can get help as soon as possible.

Xanax Overdose Symptoms & Warning Signs

Whether intentional or not, Xanax overdoses happen when someone takes a larger dose than their brain can handle safely. In most cases, Xanax overdoses are unintentional, as most overdoses result from mix-ups, such as accidentally doubling a dose. In addition, most people prescribed Xanax are not experiencing suicidal thoughts, although a small percentage of overdoses may be intentional. Nevertheless, it’s always important to reach out to someone for help immediately if you begin having suicidal ideation or the desire to self-harm.

Most patients prescribed Xanax have a prescription for 0.25mg to 5mg, although a doctor may recommend a patient take a higher dose in some cases. Many patients taking Xanax use it as needed to manage panic attacks, which can become tricky.

If they generally only need it once or twice a day but have a day where they have 4 panic attacks, their body may not be able to handle it. Alternatively, if they have managed their anxiety pretty well for a few weeks but are faced with an anxiety-inducing situation, their tolerance has depleted, and the amount that worked for them last time may be too much.

In some cases, a Xanax overdose is not caused by taking too large of a dose but because the Xanax is mixed with alcohol. Even with a regular dose in your system, adding alcohol to the mix can be very dangerous, as it multiplies the effects of benzodiazepines. Whether you’ve been drinking or not, the symptoms of an overdose will likely include:

  • Blurred Vision: This may not seem like a cause for concern immediately, but if you have recently taken Xanax and your vision begins to blur, you may be experiencing a Xanax overdose.
  • Confusion: One of the most obvious signs of a Xanax overdose is a sudden state of confusion, which can cause the overdosing person to become afraid and panicked.
  • Drowsiness: While being on Xanax can make you sleepy, the drowsiness of an overdose can be overwhelming exhaustion that is hard to overcome.
  • Impaired Coordination: Similar to being drunk, a Xanax overdose can cause slurred speech and a lack of coordination. If you find that you’re having trouble communicating or walking, seek medical attention right away.

Overdose on Xanax?: Why You Need Medical Help Immediately

While the symptoms of a Xanax overdose may be mild for many people, it’s crucial to seek emergency medical attention as soon as possible. The more common side effects are drowsiness, confusion, and impaired coordination. These can end up being fatal.

Benzodiazepine overdoses generally are mild, but severe complications do happen sometimes. These severe effects are:

  • Respiratory arrest
  • Rhabdomyolysis
  • Aspiration pneumonitis
  • Death

If the person that is overdosing only took Xanax, they may only experience mild symptoms while maintaining nearly normal vital signs, but when alcohol or other drugs are added to the mix, things can escalate very quickly. When combined with depressants, especially alcohol, difficulty breathing and other respiratory difficulties are not uncommon.

Unfortunately, doctors have been unable to narrow down an exact dosage that can lead to breathing problems. Several factors can impact whether or not breathing issues will happen. These factors include:

  • The amount of the drug the person took
  • Other substances taken with Xanax
  • Tolerance
  • Age
  • Weight

How to Get Help if You Experience a Xanax Overdose

Xanax overdoses happen more often than many people realize. An overdose can still happen if you have been taking your prescription for years. If you have a higher tolerance and need to take more than recommended to feel the effects, you may overdose more easily, as the effects of Xanax in high doses are unpredictable.

If you have recently taken Xanax and begin noticing signs of an overdose, such as confusion, blurred vision, or difficulty walking around, you should seek medical attention immediately. You must not attempt to drive yourself to the hospital. Get a ride from a loved one or call for an ambulance. Either way, you must get to a hospital immediately before your symptoms escalate. Respiratory arrest, coma, and death can happen without much warning.

An overdose is a traumatic event, and it can be a wake-up call for many people. However, if you or a loved one are addicted and are ready to get help, you do not have to face recovery alone. One of the best things you can do is reach out to someone you trust, whether a friend, relative, doctor, or counselor. If you don’t have much of a support system, drug addiction treatment facilities, hospitals, support groups, and churches can stand by your side through your journey to being clean.

One of the best ways to ensure long-term recovery is successful is to start sobriety with a medically-monitored detox program. Not only is an individual detoxing granted peace of mind that their health and well-being are well taken care of, but it also sets the stage for true recovery. After all, recovery can only happen once the drugs are eliminated from one’s system.

If you or a loved one seek a facility with a proven track record of treating substance abuse, Ascendant is here to help. We offer various treatment options in New York, including detox and rehab services.

Reach out today if you or a loved one is ready to take the next steps towards a brighter and more fulfilling future.

Was this article helpful? Follow our blog for more information about substance use, addiction, and recovery. Recent posts include topics such as alcohol withdrawal and Kratom addiction. 

Sources:

  1. Caporuscio J. Xanax overdose: Symptoms, dangers, and what to do. Published November 8, 2020. Accessed August 29, 2022. https://www.medicalnewstoday.com/articles/326551

Medical Content Writer

Amanda Stevens, B.S.

Amanda is a prolific medical content writer specializing in eating disorders and addiction treatment. She graduated Magnum Cum Laude from Purdue University with a B.S. in Social Work. As a person in recovery from disordered eating, she is passionate about seeing people heal and transform. She writes for popular treatment centers such as Ocean Recovery, Epiphany Wellness, The Heights Treatment, Infinite Recovery, New Waters Recovery and adolescent mental health treatment center BasePoint Academy. In her spare time she loves learning about health, nutrition, meditation, spiritual practices, and enjoys being the a mother of a beautiful daughter.

Last medically reviewed August 29, 2022